The Maximum Weight Stable Set Problem in (\(P_6\), bull)-Free Graphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9941)

Abstract

We present a polynomial-time algorithm that finds a maximum weight stable set in a graph that does not contain as an induced subgraph an induced path on six vertices or a bull (the graph with vertices abcde and edges abbccdbece).

Keywords

Stability \(P_6\)-free Bull-free Polynomial time Algorithm 

References

  1. 1.
    Alekseev, V.E.: On the local restrictions effect on the complexity of finding the graph independence number. Comb. Algebraic Methods Appl. Math. 132, 3–13 (1983). Gorkiy Universty Press (in Russian)Google Scholar
  2. 2.
    Alekseev, V.E.: A polynomial algorithm for finding maximum independent sets in fork-free graphs. Discrete Anal. Oper. Res. Ser. 1(6), 3–19 (1999). (in Russian)MATHGoogle Scholar
  3. 3.
    Berge, C.: Les problèmes de coloration en théorie des graphes. Publ. Inst. Stat. Univ. Paris 9, 123–160 (1960)MATHGoogle Scholar
  4. 4.
    Berge, C.: Färbung von Graphen, deren sämtliche bzw. derenungerade Kreise starr sind (Zusammenfassung). Wiss. Z. MartinLuther Univ. Math. Natur. Reihe (Halle-Wittenberg) 10, 114–115 (1961)Google Scholar
  5. 5.
    Berge, C.: Graphs. North-Holland, Amsterdam (1985)MATHGoogle Scholar
  6. 6.
    Brandstädt, A., Klembt, T., Mahfud, S.: \(P_6\)- and triangle-free graphs revisited: Structure and bounded clique-width. Discrete Math. Theor. Comput. Sci. 8, 173–188 (2006)MathSciNetMATHGoogle Scholar
  7. 7.
    Brandstädt, A., Mosca, R.: Maximum weight independent sets in odd-hole-free graphs without dart or without bull. Graphs Comb. 31, 1249–1262 (2015)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chudnovsky, M.: The structure of bull-free graphs I: three-edge paths with centers and anticenters. J. Comb. Theor. B 102, 233–251 (2012)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chudnovsky, M.: The structure of bull-free graphs II and III: a summary. J. Comb. Theor. B 102, 252–282 (2012)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chudnovsky, M., Robertson, N., Seymour, P., Thomas, R.: The strong perfect graph theorem. Ann. Math. 164, 51–229 (2006)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Courcelle, B., Engelfriet, J., Rozenberg, G.: Handle-rewriting hypergraph grammars. J. Comput. Syst. Sci. 46, 218–270 (1993)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique width. Theor. Comput. Syst. 33, 125–150 (2000)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    de Figueiredo, C.M.H., Maffray, F.: Optimizing bull-free perfect graphs. SIAM J. Discrete Math. 18, 226–240 (2004)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    de Figueiredo, C.M.H., Maffray, F., Porto, O.: On the structure of bull-free perfect graphs. Graphs Comb. 13, 31–55 (1997)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)MATHGoogle Scholar
  16. 16.
    Golumbic, M.C., Rotics, U.: On the clique—width of perfect graph classes. In: Widmayer, P., Neyer, G., Eidenbenz, S. (eds.) WG 1999. LNCS, vol. 1665, pp. 135–147. Springer, Heidelberg (1999). doi:10.1007/3-540-46784-X_14 CrossRefGoogle Scholar
  17. 17.
    Karthick, T.: Weighted independent sets in a subclass of \(P_6\)-free graphs. Discrete Math. 339, 1412–1418 (2016)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Karthick, T., Maffray, F.: Weighted independent sets in classes of \(P_6\)-free graphs. Discrete Appl. Math. 209, 217–226 (2016). doi:10.1016/j.dam.2015.10.015 MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Lokshtanov, D., Pilipczuk, M., van Leeuwen, E.J.: Independence andefficient domination on \(P_6\)-free graphs. In: Proceedings of the 27th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 1784–1803. ACM, New York (2016)Google Scholar
  20. 20.
    Lokshtanov, D., Vatshelle, M., Villanger, Y.: Independent set in\( P_5\)-free graphs in polynomial time. In: Proceedings of the 25th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 570–581. ACM, NewYork (2014)Google Scholar
  21. 21.
    Lozin, V.V., Milanič, M.: A polynomial algorithm to find an independent set of maximum weight in a fork-free graph. J. Discrete Algorithms 6, 595–604 (2008)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Lozin, V.V., Mosca, R.: Independent sets in extensions of \(2K_2\)-free graphs. Discrete Appl. Math. 146, 74–80 (2005)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Maffray, F., Pastor, L.: 4-coloring \((P_6,\text{bull})\)-free graphs. arXiv:1511.08911. To appear in Discrete Applied Mathematics
  24. 24.
    Mosca, R.: Stable sets in certain \(P_6\)-free graphs. Discrete Appl. Math. 92, 177–191 (1999)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Mosca, R.: Independent sets in (\(P_6\), diamond)-free graphs. Discrete Math. Theor. Comput. Sci. 11, 125–140 (2009)MathSciNetMATHGoogle Scholar
  26. 26.
    Mosca, R.: Maximum weight independent sets in (\(P_6\), co-banner)-free graphs. Inf. Process. Lett. 113, 89–93 (2013)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Penev, I.: Coloring bull-free perfect graphs. SIAM J. Discrete Math. 26, 1281–1309 (2012)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Reed, B., Sbihi, N.: Recognizing bull-free perfect graphs. Graphs Comb. 11, 171–178 (1995)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Thomassé, S., Trotignon, N., Vušković, K.: A polynomial Turing-kernel for weighted independent set in bull-free graphs. Algorithmica (2015, in press)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany 2016

Authors and Affiliations

  1. 1.CNRS, Laboratoire G-SCOPUniv. of Grenoble-AlpesGrenobleFrance
  2. 2.Laboratoire G-SCOPUniv. of Grenoble-AlpesGrenobleFrance

Personalised recommendations